Friday, 16 March 2018
Case report: Severe hematological, muscle and liver toxicity caused by drugs and artichoke infusion interaction in an elderly polymedicated patient.
Curr Drug Saf. 2017 Sep 12. doi: 10.2174/1574886312666170912163746. [Epub ahead of print] Campos MG1, Machado J2, Costa ML2, Lino S2, Correia F2, Maltez F2. Author information 1 Observatory of Herb-Drug Interactions, Faculty of Pharmacy, University of Coimbra , Health Sciences Campus, Azinhaga de Santa Comba, 3000-548 Coimbra. Portugal. 2 Department of Infectious Diseases, Curry Cabral Hospital, Rua da Beneficência 8, 1069-166 Lisboa. Portugal. Abstract Case report, in a patient with a history of diabetes and hypertension, treated with metformin, gliclazide, enalapril + hydrochlorothiazide, amlodipine, aspirin and diazepam, recently medicated for a gouty crisis with colchicine and clonixin without improvement. Believing it could help in the treatment of gouty crisis symptoms he took about 1.5 L of artichoke infusion (Cynara cardunculus). He felt better and did agriculture work but developed a distal muscle pain, severe anemia, standard biochemical liver cholestasis, increase of alkaline phosphatase and marked increase of inflammatory parameters (hyperleucocytosis) and enters in the emergency department at the hospital. The prominence of the inflammatory parameters was ruled out because of exhaustive autoimmune, infectious or para-neoplastic syndrome (blood cultures, serology, diagnostic imaging, bone marrow and bone biopsy, muscle biopsy and nerve, abdominal angiography) were carried out showing normal results. The evaluation pointed out that the concomitant intake of artichoke infusion may have been involved in the framework developed, since the drugs which were being administered to/by the patient have a metabolism mainly mediated by CYP450 3A4 and 2C9 that could be compromised when these isoenzymes are inhibited by phenolic and flavonoid compounds from plants. Colchicine was one of the last drugs took that have as side effects most of the symptoms felt by patient including diarrhea and anemia. The spontaneous and complete recovery of the patient and the negativity of research looking for other causes, conduce to a strong possibility of the interaction between artichoke and the drugs in the clinical presentation of this case. KEYWORDS: Cynara cardunculus; Herbal drug interaction; artichoke; colchicine; elderly; gout.; polymedication PMID: 28901251 DOI: 10.2174/1574886312666170912163746